Wyoming, 2011

Flood in Wyoming, July 1 to 2, 2011

July 1 to 2, 2011 · NWS RIW · 1 event in 1 county or zone

Flood waters along the Greybull River subsided on July 1 and 2 as snowmelt decreased and a ridge of high pressure prevented additional thunderstorm development. More information regarding the onset of this flood episode can be found in the June 2011 Storm Data publication.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$15,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Flood waters along the Greybull River subsided on July 1 and 2 as snowmelt decreased and a ridge of high pressure prevented additional thunderstorm development. More information regarding the onset of this flood episode can be found in the June 2011 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 30, 2:12 PM MST, 9 hours 48 minutes earlier.

Area forecast discussion, Jun 30, 2:12 PM MST, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
312 PM MDT THU JUN 30 2011

SHORT TERM...TONIGHT THROUGH SUNDAY
UPPER LOW IS SPINNING ACROSS WCNTRL COLORADO WITH THE BEST
CONVECTION FIRING ALONG AND AHEAD OF ITS PATH. ONE STRONG CELL IS
PASSING ACROSS EXTREME EASTERN SWEETWATER ATTM. LAPS ANALYSIS IS
SHOWING PERSISTENT CINH ACROSS THE SWEETWATER TO NATRONA COUNTY
AREA FOR MOST OF THE AFTERNOON WITH POCKETS OF LOWER TO NO CINH
AND HIGHER CAPES. CAPES ARE ALSO BUILDING IN THE FAR NORTHERN
ZONES WITH LITTLE OR NO CINH. APPROACHING SHORTWAVE AND JET STREAK
MAY ALLOW THIS AREA TO FIRE QUICKLY OVER THE NEXT 3-6 HOURS. ANY
RAINFALL ALONG THE NORTHERN ABSAROKAS OR BIGHORNS WILL JUST
EXACERBATE THE FLOODING ALREADY OCCURRING. THE SHOWERS AND
THUNDERSTORMS WILL PERSIST OVERNIGHT AS THIS SHORTWAVE HOOKS UP
WITH THE NORTHERN EXTENT OF OUR COLORADO LOW AND COMBINES WITH THE
FRONTAL BOUNDARY CURRENTLY NUDGING INTO THE FAR NORTH. SURFACE
ANALYSIS IS ALSO SHOWING A DEEPENING SURFACE LOW BETWEEN GREYBULL
AND WORLAND WHICH WILL LEAD TO ENHANCED LOW LEVEL CONVERGENCE AND
POCKETS OF UPSLOPE CONDITIONS. POTENTIAL FOR STRONG THUNDERSTORM
EXISTS ACROSS THE NORTHERN ZONES THROUGH TONIGHT AND WILL HAVE TO
BE WATCHED VERY CLOSELY. A FEW SHOWERS AND THUNDERSTORMS MAY
LINGER ACROSS THE FAR NE OR ERN ZONES ON FRIDAY BUT MOST OF THE
AREA WILL BE DRY WITH SEASONABLE TO SLIGHTLY BELOW NORMAL
TEMPERATURES. TEMPERATURES WILL WARM QUICKLY OVER THE WEEKEND WITH
HIGHS WARMING 5 TO 10 DEGREES ON SATURDAY OVER FRIDAY'S READING
AND ANOTHER 5 DEGREES OR MORE ON SUNDAY. A FEW STORMS WILL LIKELY
FIRE OFF THE UINTAS AND MOVE OVER SOUTHERN AND EASTERN SWEETWATER
COUNTY OVER THE WEEKEND WITH A SLIGHT CHANCE OF AN ISOLATED STORM
IN THE MOUNTAINS ALSO.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

LONG RANGE MODELS ALL ADVERTISED A FOUR CORNERS HIGH RIDGING NORTH
INTO WYOMING.  AT THIS TIME SUNDAY AND SUNDAY NIGHT LOOK DRY...THEN
THE HIGH TAPS SUBTROPICAL MOISTURE WHICH COMBINES WITH DIURNAL HEATING
TO PRODUCE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WHICH
SHOULD LINGER THROUGH THE NIGHTS.  THE RIDGE BECOMES DIRTY AND
REMAINS SO THROUGH THE EXTENDED.  SOME WEAK SHORT WAVES WILL COME
FROM THE PACIFIC OVER THE TOP OF THE RIDGE AND WILL MORE THAN LIKELY
DRIVE THE TIMING OF THE INTENSITY OF CONVECTION THROUGH THE PERIOD.
TEMPERATURES BECOME MORE SEASONABLE...WITH NORMAL TO ABOVE NORMAL
TEMPERATURES EXPECTED.  THIS MEANS UPPER 80S TO MID 90S IN THE
BASINS AND EAST...WITH 80S IN THE WESTERN VALLEYS AND 70S IN THE
MOUNTAINS.  THE CONVECTION ON WEDNESDAY AND THURSDAY MAY COOL
TEMPERATURES SLIGHTLY.  CONVECTION SHOULD BE MORE HIGH BASED THAN
HAS BEEN OCCURRING WITH GUSTY WINDS LIKELY.

AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
FORECAST AREA THROUGH 06Z THIS EVENING. THESE SHOWERS MAY CONTAIN
GUSTY AND ERRATIC WIND..AND WILL BE POSSIBLE ACROSS THE MAJORITY OF
AIRPORTS THROUGH THE EVENING. PERIODS OF MVFR CONDITIONS WILL ALSO
BE POSSIBLE IN LIGHT TO MODERATE RAINFALL. THE SYSTEM BRINGING
SHOWER ACTIVITY ACROSS THE AREA TODAY WILL LIFT TO THE NORTHEAST
AFTER 06Z THIS EVENING...WITH PRIMARILY KCOD...KWRL...KCPR AND KBYG
SEEING SHOWER ACTIVITY THROUGH 12Z. DRYING CONDITIONS AND VFR
CONDITIONS THEN ANTICIPATED ACROSS THE FORECAST AREA AFTER 12Z
FRIDAY. SOUTHWEST WIND WILL INCREASE ACROSS FAVORED LOCATIONS AFTER
20Z FRIDAY... INCLUDING KRKS...KCPR AND THE WESTERN MOUNTAINS AND
VALLEYS.

HYDROLOGY...
THE WIND RIVER WILL CONTINUE TO FLOOD THROUGH FRIDAY WITH RECORD
LEVELS POSSIBLE ON THE WIND RIVER IN RIVERTON FRIDAY. THE SHOSHONE
RIVER AND ITS FORKS WILL ALSO BE UNDER THE THREAT OF MORE FLOODING
INTO SATURDAY. THE FLOODING WILL ALSO CONTINUE ALONG NORTHWEST
SIDE OF THE BIGHORNS...INCLUDING SHELL AND MEDICINE LODGE CREEK...
THROUGH FRIDAY. THE NORTH FORK OF THE POPO AGIE HAS ALSO AROUND
BANKFULL AND IT WILL REMAIN HIGH THE REMAINDER OF TODAY BEFORE
GRADUALLY DECREASING. TEMPERATURES WILL BECOME QUITE HOT AGAIN
OVER THE 4TH OF JULY WEEKEND WHICH WILL KEEP WATER LEVELS HIGH AND
CREATE THE POSSIBILITY OF MORE FLOODING INTO NEXT WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...SEVERAL FLOOD WARNINGS AND
ADVISORIES CONTINUE FOR THE AREA. PLEASE SEE THE LATEST STATEMENTS
FOR FURTHER DETAILS.

&&

SHORT TERM...SKRBAC
LONG TERM...C.BAKER
AVIATION...BRANHAM
HYDROLOGY...SKRBAC
Hazardous weather outlook, Jun 30, 8:07 AM MST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
907 AM MDT THU JUN 30 2011

WYZ001>020-022>030-011100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
907 AM MDT THU JUN 30 2011

...FLOOD WARNING FOR THE WIND RIVER FROM DUBOIS TO RIVERTON AND
FOR SMALLER CREEKS AND RIVERS OF BIG HORN AND PARK COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS MUCH OF
THE AREA.  SOME STORMS COULD HAVE STRONG WIND GUSTS AND HAIL
ASSOCIATED WITH THEM. A FEW STORMS ACROSS THE SOUTHERN AND
CENTRAL SECTIONS MAY BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL AND
DAMAGING WIND.

EXCESSIVE SNOWMELT DUE TO WARM TEMPERATURES WILL CAUSE RISING
WATER LEVELS ON THE WIND RIVER FROM FROM DUBOIS THROUGH RIVERTON.
FLOODING IS LIKELY IN LOW LYING AREAS ADJACENT TO THE WIND RIVER.
OTHER FLOODING IS POSSIBLE ON SMALLER CREEKS AND RIVERS OF SOUTHEAST
BIG HORN COUNTY AROUND MANDERSON...HYATTVILLE...AND SHELL AS WELL AS
THE NORTH FORK OF THE SHOSHONE RIVER WEST OF CODY IN PARK COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CREEKS AND RIVERS WILL CONTINUE TO RUN HIGH AND SWIFT AS THE
HIGH MOUNTAIN SNOWPACK CONTINUES TO MELT. THE WIND RIVER...
SHOSHONE RIVER...GREEN RIVER...BLACKS FORK RIVER...AND BIG HORN
RIVER WILL BE MOST SUSCEPTIBLE TO THE HIGH RUNOFF. EXERCISE CAUTION
NEAR FAST FLOWING RIVERS AS THE CURRENT WILL BE DANGEROUS AND DEBRIS
WILL BE FLOWING IN THE CHANNEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER AND FLOODING TO THE
NATIONAL WEATHER SERVICE AT 1-800-211-1448. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 30, 6:04 PM MST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
704 PM MDT THU JUN 30 2011

WYZ010-010300-
NORTHEAST JOHNSON COUNTY-
704 PM MDT THU JUN 30 2011

A FEW THUNDERSTORMS WILL MOVE OFF THE CENTRAL BIGHORN MOUNTAINS AND
OVER NORTHERN JOHNSON COUNTY...INCLUDING THE BUFFALO AREA.  EXPECT
BRIEF HEAVY RAIN...OCCASIONAL LIGHTNING AND GUSTY OUTFLOWS TO 45
MPH.  SOME SMALL HAIL IS ALSO POSSIBLE.  THE STORMS WILL CONTINUE
THROUGH MUCH OF THE EVENING.

TWB
Special weather statement, Jun 30, 8:00 PM MST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
900 PM MDT THU JUN 30 2011

WYZ010-010500-
NORTHEAST JOHNSON COUNTY-
900 PM MDT THU JUN 30 2011

A FEW THUNDERSTORMS WILL MOVE OFF THE CENTRAL BIGHORN MOUNTAINS AND
OVER NORTHERN JOHNSON COUNTY...INCLUDING THE BUFFALO AREA.  EXPECT
BRIEF HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY OUTFLOWS TO 45
MPH.  SOME SMALL HAIL IS ALSO POSSIBLE.  THE STORMS WILL CONTINUE
THROUGH MUCH OF THE EVENING.

TWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Big Horn

When
July 1, 12:00 AM MST to July 2, 9:00 AM MST
Where
Big Horn County, 2.47 mi SSE of Otto to 6.24 mi SSW of Greybull
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
44.367, -108.251

Flood waters along the Greybull River just upstream of Greybull were responsible for isolating at least two homes as water covered an entire field. The water also inundated low-lying areas along the west side of US Highway 16. The right-of-way fence along the highway was barely showing and nearby barrow pits were almost full.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325474.